Colorado, 2021

Tornado and Hail in Colorado, May 2, 2021

May 2, 2021 · NWS PUB · 18 events in 6 counties and zones

Isolated to scattered thunderstorms developed over portions of the I-25 corridor in El Paso and Pueblo Counties during the afternoon, and then spread eastward to southeastward across the Highway 50 corridor through the evening. Some of the thunderstorms were strong to severe, with the more intense storms producing large hail of 1-2 inches in diameter and damaging wind gusts of 60-70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Isolated to scattered thunderstorms developed over portions of the I-25 corridor in El Paso and Pueblo Counties during the afternoon, and then spread eastward to southeastward across the Highway 50 corridor through the evening. Some of the thunderstorms were strong to severe, with the more intense storms producing large hail of 1-2 inches in diameter and damaging wind gusts of 60-70 mph. Additionally, a tornado and wind gusts up to around 90 mph were observed across the eastern plains on this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 2, 11:15 AM MST, 1 hour 3 minutes earlier.

Area forecast discussion, May 2, 11:15 AM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1215 PM MDT Sun May 2 2021

.UPDATE...
Issued at 1158 AM MDT Sun May 2 2021

Severe Thunderstorm Watch has been issued for El Paso, Crowley,
and Kiowa Counties until 7 PM MDT. The greatest concerns are large
damaging hail, 1.5-2" possible, and damaging wind gusts, 70+ MPH,
this evening. There is already plenty of agitated cumulus, some
towering, across the Pikes Peak Region. This activity is expected
to continue to grow and intensify as it moves eastward into
better shear and low-level moisture.

UPDATE Issued at 1027 AM MDT Sun May 2 2021

Made some minor adjustments to the going forecast for this
afternoon. The latest surface observations have much higher
dewpoints than most of the high-resolution model guidance. Upped
the dewpoints, especially along the I-25 corridor, where model
progs are about 3 to 6 degrees off. The NMMB and the NSSL WRF seem
to have the best handle on the moisture. These models also have
the greatest amount of instability, with MLCAPE and SBCAPE values
in excess of 1000 j/kg, from El Paso County, southeast to near
Lamar by 12 PM to 1 PM. Thus, have brought the severe threat south
to near and along Highway 50 for this afternoon and early evening.
Expect convective initiation around 11 AM to 12 PM over El Paso
County, with it track southeast. Large hail to 2 inches and very
strong outflow winds to near 65 mph are possible with the
strongest storms.  Mozley

&&

.SHORT TERM...(Today through Monday Night)
Issued at 457 AM MDT Sun May 2 2021

---Key Messages---

1. Thunderstorms...
Isolated to scattered thunderstorms are expected to develop over
portions of El Paso County and vicinity this afternoon, and then
spread eastward to southeastward through this evening. Some of the
thunderstorms could be strong to severe in the 1PM-9PM MDT time
frame, particularly for locations along and north of a line from
Colorado Springs to Springfield. The most intense storms could
produce large hail of 1-2 inches in diameter, and damaging wind
gusts of 60-70 mph, along with locally heavy rainfall.

2. Fire-Weather Conditions...
Critical fire-weather conditions are expected this afternoon into
the early evening across the San Luis Valley, where a Red Flag
Warning remains in effect. Spotty, brief, and marginally critical
fire-weather conditions may also affect the higher terrain
surrounding the San Luis Valley, along with portions of Las Animas
County.

3. Non-Thunderstorm Winds / Blowing Dust...
A surge of northerly winds -- with gusts of 40-50 mph -- is
expected to develop southward/southeastward across the plains this
afternoon into the evening, affecting areas separate from the
aforementioned thunderstorms. Low, though nonzero, potential
exists for a shorter-duration High Wind Warning to be issued as
the day progresses. In addition, the surge of northerly winds may
be responsible for patchy blowing dust this afternoon into the
evening across the southeast Colorado plains.

4. Heavy Mountain Snow...
Moderate to heavy precipitation is expected to develop over the
region later tonight, and continue through Monday and into Monday
night. As snow levels fall, heavy snow is expected over the
central and southern Colorado mountains, with the heaviest snow
expected over the southeastern mountains. A Winter Storm Warning
has been issued for the highest elevations around the Pikes Peak
and Wet Mountains areas. Winter Weather Advisories have been
issued for the higher elevations of the western Mosquito Range,
the eastern Sawatch Mountains, the La Garita Mountains, and the
eastern San Juan Mountains, and these advisories remain in effect
for other portions of the central and southern Colorado mountains.

5. Burn Scar Flooding...
Before precipitation over the southeastern mountains changes to
snow, the potential for moderate to occasionally heavy rain will
have the potential to produce flooding over the burn scars,
especially from midnight tonight through 10AM MDT Monday.

---Technical Discussion---

Regarding Thunderstorms...

Early-morning water vapor imagery indicates a shortwave trough
approaching the area from the central Great Basin, embedded within
a broader area of midlevel cyclonic flow overspreading the
central Rockies. Enhanced lee troughing will concurrently
translate eastward over the central high plains this morning, with
modest northerly low-level flow overspreading eastern Colorado in
the wake of the weakly baroclinic trough. The leading edge of
recycled moisture, characterized by lower 40s dewpoints, is
expected to spread southward/southwestward behind the lee trough
through the day, extending as far south as the Palmer Divide
vicinity to far southeast Colorado. Surmounting steep midlevel
lapse rates around 8.0-8.5 C/km in the 700-500 mb layer will
facilitate upwards of around 1000 J/kg of MLCAPE within the region
of modestly enhanced boundary-layer moisture by mid-day.

Eroding convective inhibition associated with adiabatic cooling
downstream of the shortwave trough, combined with ascent along a
confluence axis developing from El Paso County southeastward, along
with orographic circulations, should facilitate convective
development around mid-day/early afternoon in the Pikes Peak
Region, perhaps extending southeastward. As this activity spreads
eastward and southeastward through the afternoon, the
aforementioned thermodynamic profile will support its rather rapid
intensification. Meanwhile, strengthening mid/high-level west-
southwesterlies accompanying the shortwave trough will surmount
the southwestward-directed low-level mass flux to foster
effective bulk shear around 35-45 knots -- aided by low-level
directional shear. With time, convection should become
increasingly organized -- with supercell structures being a
distinct possibility. One- to two-inch-diameter hail may
accompany the most intense supercells.

As convection continues to evolve, generally straight hodographs
through the convective layer may facilitate splitting storms --
yielding localized upscale convective growth into small, forward-
propagating convective structures. This activity will spread
toward the Colorado-Kansas border through the evening, perhaps
developing as far south as the Lamar and Springfield areas. Given
strong DCAPE around 1000-1500 J/kg and cold-pool amalgamation,
intense outflow should emanate from areas of upscale convective
growth, supporting 60-70 mph winds that could cause damage. The
intense convective outflow, combined with small hodograph
curvature in the lowest 2 km above ground level, should negate any
appreciable tornado risk. Nevertheless, given the steep-lapse-
rate environment, and deep effective inflow layers intersecting
longer hodographs above 2 km, a brief/weak tornado cannot be
completely ruled out -- particularly in association with localized
convective interactions.

Strong to severe convection is expected to have advanced east of
the Colorado-Kansas border by around 9PM MDT.

Regarding Non-Thunderstorm Winds / Blowing Dust...

The phasing of convective outflow, and a southward surge of
synoptic-scale cooler air over the plains accompanying the
shortwave trough, may result in a period of very strong winds
across the plains later this afternoon into this evening. A strong
pressure rise-fall couplet across the composite outflow/front
suggests that northerly gusts of 40-50 mph will be possible.
Locally stronger wind gusts cannot be ruled out -- even well
removed from convection -- if stronger convective outflow were to
materialize. This could necessitate a short-duration High Wind
Warning later today, though confidence in such conditions is
presently limited owing to uncertainty regarding the details of
convective development. Also, as previously mentioned, the strong
southward mass flux will have the potential to create blowing dust
this afternoon/evening over the plains, though coverage is
uncertain. Patchy blowing dust has been included in the forecast.

Regarding Heavy Mountain Snow and Burn Scar Flooding...

The continued increase in moisture and ascent associated with the
approaching midlevel shortwave trough, combined with increasing
upslope flow along the western periphery of the post-frontal
surface ridge, will favor the development of widespread
precipitation across the central/southern Colorado mountains and
the immediately adjacent plains. This will occur later tonight
into Monday and then continue through Monday night. The coverage
of precipitation is more uncertain with eastward extent across the
plains, with higher confidence in total QPF exceeding 0.5 inch
over plains locations along and west of the Interstate-25
corridor, and across the central/southern Colorado mountains.
Exact precipitation totals are somewhat uncertain, owing to the
potential for an embedded-convective component of precipitation
given cooling midlevel temperatures. However, there is some
possibility for some locations to receive upwards of around 2
inches of liquid-equivalent precipitation totals -- especially
along east-facing slopes of the eastern mountains and vicinity.
Such precipitation amounts will have the potential to produce
burn-scar flooding over the southeast mountains, especially in
association with convective activity, prior to precipitation
changing to snow. Given low confidence in the evolution of
convective elements embedded within a broader stratiform
precipitation shield, flood-related headlines have not been
issued at this time.

Snow levels are expected to fall through the overnight hours
tonight and especially into Monday, as thermodynamic profiles
through the troposphere cool with the progression of the shortwave
trough, along with adiabatic cooling from upslope flow. This will
allow precipitation to change to snow over the central/southern
Colorado mountains later tonight, with this activity continuing
through Monday night. The latest numerical model guidance is
providing increasing confidence in the highest elevations of the
Pikes Peak and Wet Mountain areas receiving over 12 inches of
snow. This, combined with the potential for heightened impacts
given the late-season character of the snow event, warrant the
issuance of Winter Storm Warnings for these areas. Elsewhere,
Winter Weather Advisories have been expanded across the
central/southern Colorado mountains generally for elevations
above 7500-9000 ft. The onset of the advisory has been adjusted
to midnight tonight, when the latest model guidance suggests the
notable increase in snow rates. Mountain snow should be tapering
off later Monday night into Tuesday, as subsident flow overspreads
the area in the wake of the shortwave trough.

.LONG TERM...(Tuesday through Saturday)
Issued at 457 AM MDT Sun May 2 2021

A fairly progressive midlevel wave pattern is forecast to
overspread the CONUS for middle/latter parts of this week. Weak
ascent accompanying low-amplitude disturbances embedded within
the flow may phase with adequate midlevel moisture to support
occasional and generally light precipitation. This includes the
Tuesday afternoon/evening time frame with some convective
enhancement over the mountains, and also Wednesday
afternoon/evening. A minimum in precipitation is expected later
Wednesday into early Friday, as a midlevel ridge moves across the
region.

Thereafter, medium-range guidance is suggesting the
potential for a higher-amplitude and deeper trough to become
established over the western states later this week into the
upcoming weekend, with southwesterly flow overspreading the area.
This pattern could favor increasingly windy conditions supporting
increased fire-weather potential, and even perhaps some convective
risk, for later Friday into Saturday. Significant dispersion
among model solutions renders low confidence in related hazards
at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1118 AM MDT Sun May 2 2021

KALS...VFR through this evening. Westerly winds will be gusty at
25 to 30 kts this afternoon. Winds will switch easterly this
evening, and CIGS are expected to lower as stratus moves across
the valley. MVFR to IFR conditions are expected by morning with
chances for snow showers increasing by mid to late morning.

KCOS...expect thunderstorms to impact the terminal this afternoon
after 19z. Gusty outflow winds and reduced VIS are possible with
thunderstorms as they pass. A very strong cold front will pass
south across the terminal by late afternoon with northerly winds
approaching 40 kts. Widespread rain is expected overnight and into
Monday. This will bring MVFR to IFR conditions to the terminal,
which will likely prevail into the morning hours.

KPUB...expect thunderstorms to remain north of the terminal
through this afternoon at this time. A strong cold front is
forecast to pass across the terminal this afternoon, with wind
gusts approaching 45 kts. This may lead to areas of blowing dust
and reduced VIS. Northeasterly winds will remain around 20 kts
through the overnight hours. Widespread rain with MVFR to IFR CIGS
are expected to prevail overnight into Monday morning. Rain could
be heavy at times overnight.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from midnight tonight to midnight MDT
Monday night for COZ080-082.

Red Flag Warning until 8 PM MDT this evening for COZ224.

Winter Weather Advisory from midnight tonight to midnight MDT
Monday night for COZ058-060-066-068-073-075-081.

&&

UPDATE...HEAVENER
SHORT TERM...COHEN
LONG TERM...COHEN
AVIATION...MOZLEY
Hazardous weather outlook, May 2, 10:42 AM MST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1142 AM MDT Sun May 2 2021

COZ058>089-093>099-031745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1142 AM MDT Sun May 2 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Critical fire weather conditions are expected this afternoon and
early evening over the San Luis Valley, in association with low
humidity values and gusty winds.

Isolated to scattered strong to severe thunderstorms may affect
locations along and north of a line from Colorado Springs to
Lamar between 12 PM MDT and 9 PM this afternoon and evening. The
strongest storms will be capable of producing large hail of 1 to 2
inches in diameter, along with 60 to 70 mph wind gusts that could
create damage. More isolated strong to severe storms may be
possible late this afternoon and evening near the Kansas border,
south of Lamar.

Areas of north winds gusting to 40 to 55 mph, possibly locally
higher, may affect the plains outside of thunderstorm activity
this afternoon and evening. These winds may also produce areas of
blowing dust reducing visibilities and strong cross winds on east
to west oriented highways.

The potential for moderate to heavy rain could produce flooding
over the burn scars of the southeast Colorado mountains late
tonight.

Moderate to heavy snow is expected to develop tonight over the
mountains, with the heaviest snow expected over the higher
elevations of the eastern mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The continuation of moderate to heavy rain through Monday morning
may result in flooding over the burn scars of the southeast
Colorado mountains, before precipitation changes to snow.

Moderate to heavy snow is expected to continue over the mountains
through Monday night. Snowfall totals could reach 10 to 18 inches
for the highest elevations of the Pikes Peak and Wet Mountains
areas, and 6 to 14 inches elsewhere across higher elevations of
the central and southern Colorado mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely this afternoon and evening across the southeast Colorado
plains, and overnight across the Mountains.

88/88

In the hours before

Special weather statement, May 2, 12:11 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
111 PM MDT Sun May 2 2021

COZ084-021945-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
111 PM MDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
145 PM MDT...

At 110 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gleneagle, or 14 miles north of Colorado Springs, moving northeast at
20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Northern Colorado Springs, Monument, Air Force Academy and Gleneagle.

LAT...LON 3897 10486 3905 10492 3913 10478 3913 10440
TIME...MOT...LOC 1910Z 245DEG 17KT 3904 10484

Hodanish
Local storm report, May 2, 12:18 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
118 PM MDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     HAIL             4 ESE AIR FORCE ACADEMY 38.99N 104.80W
05/02/2021  M0.75 INCH       EL PASO            CO   TRAINED SPOTTER

&&

KAM
Special weather statement, May 2, 12:18 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
118 PM MDT Sun May 2 2021

COZ084-085-021945-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
118 PM MDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 145
PM MDT...

At 118 PM MDT, Doppler radar was tracking a strong thunderstorm over
southern Colorado Springs, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Colorado Springs, Fountain, Ellicott, Stratmoor, Schriever AFB, Fort
Carson, Security, Peterson AFB, Falcon, Security-Widefield and
Cimarron Hills.

LAT...LON 3870 10477 3890 10489 3904 10444 3880 10430
TIME...MOT...LOC 1918Z 245DEG 17KT 3880 10474

Hodanish

The radar

The Pueblo radar (KPUX), 82 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.

Hail, El Paso

When
May 2, 12:18 PM MST to 12:21 PM MST
Where
El Paso County, 4.83 mi W of Black Forest
Measured
1 in hail
Reported by
Public
Coordinates
39.020, -104.790

Report from mping.

Hail, El Paso

When
May 2, 12:25 PM MST to 12:28 PM MST
Where
El Paso County, 2.14 mi NNE of Security
Measured
1 in hail
Reported by
Public
Coordinates
38.780, -104.730

Report from mping.

Hail, El Paso

When
May 2, 12:31 PM MST to 12:34 PM MST
Where
El Paso County, 0.54 mi E of Peterson Afb
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.830, -104.700

Thunderstorm Wind, Otero

When
May 2, 2:30 PM MST to 2:33 PM MST
Where
Otero County, La Junta
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.980, -103.540

Hail, El Paso

When
May 2, 2:43 PM MST to 2:46 PM MST
Where
El Paso County, 2.14 mi NNE of Security
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
38.780, -104.730

Thunderstorm Wind, Pueblo

When
May 2, 2:53 PM MST to 2:56 PM MST
Where
Pueblo County, 1.29 mi ESE of (Pub)pueblo Muni Arp
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.280, -104.500

Pueblo airport.

Thunderstorm Wind, Otero

When
May 2, 2:53 PM MST to 2:56 PM MST
Where
Otero County, (Lhx)la Junta Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.050, -103.520

La Junta airport.

Tornado, Bent

When
May 2, 3:26 PM MST to 3:30 PM MST
Where
Bent County, 2.07 mi N of Mc Clave to 2.36 mi NNE of Mc Clave
Rating
EFU
Path length
0.92 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
38.160, -102.850

Tornado on the ground, west of Wiley.

Thunderstorm Wind, Prowers

When
May 2, 3:32 PM MST to 3:35 PM MST
Where
Prowers County, Lamar Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -102.680

Lamar airport.

Thunderstorm Wind, Prowers

When
May 2, 3:44 PM MST to 3:47 PM MST
Where
Prowers County, Lamar Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -102.680

Lamar airport.

Thunderstorm Wind, Prowers

When
May 2, 4:09 PM MST to 4:12 PM MST
Where
Prowers County, 0.54 mi W of Lamar Arpt
Measured
81 kt (93 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -102.690

Lamar airport.

Thunderstorm Wind, Prowers

When
May 2, 4:14 PM MST to 4:17 PM MST
Where
Prowers County, 5.62 mi ENE of Lamar
Measured
50 kt (58 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.120, -102.530

Power poles are down.

Thunderstorm Wind, Prowers

When
May 2, 4:25 PM MST to 4:28 PM MST
Where
Prowers County, 0.69 mi N of Lamar
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.090, -102.620

Numerous large trees are down in Lamar.

Thunderstorm Wind, Prowers

When
May 2, 4:30 PM MST to 4:33 PM MST
Where
Prowers County, Holly
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.050, -102.120

Time of occurrence. Additional information regarding damage in Holly, Colorado which occurred late this afternoon. 15-20 homes with visible roof damage, shingles blown off. 7 large trees blown down.

Hail, Prowers

When
May 2, 4:36 PM MST to 4:39 PM MST
Where
Prowers County, 6.33 mi WSW of Bristol
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.090, -102.420

Thunderstorm Wind, Baca

When
May 2, 4:56 PM MST to 4:59 PM MST
Where
Baca County, 0.55 mi W of (Kspd)springfield Awos
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -102.620

Station KSPD, 8 miles south of Springfield.

Thunderstorm Wind, Prowers

When
May 2, 5:06 PM MST to 5:09 PM MST
Where
Prowers County, 0.54 mi E of Granada
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.060, -102.300

Granada station.

Thunderstorm Wind, Prowers

When
May 2, 6:06 PM MST to 6:09 PM MST
Where
Prowers County, Holly
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.050, -102.120

Large tree down in Holly, Colorado.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyThe tornado archive for Colorado, 2021Warnings in Colorado, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962522, 962523, 962513, 962514, 962511, 962516, 962518, 962487, 962517, 962520, 962521, 962500, 962507, 962509, 962512, 962515, 962519, 962510.